Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS Grand Rapids, MI

August 6, 2018Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 6, 2018, 3:14 PM EDT for Jackson County, Michigan. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 3:14 PM EDT (19:14 UTC)
Expired
Aug 6, 2018, 3:32 PM EDT
In force
18 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jackson County, MI

The radar

The Detroit radar (KDTX), 86 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 1:47 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2085 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2085 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WUUS53 KGRR 061914
SVRGRR
MIC075-061945-
/O.NEW.KGRR.SV.W.0028.180806T1914Z-180806T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
314 PM EDT MON AUG 6 2018

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jackson County in south central Michigan...

* Until 345 PM EDT.

* At 313 PM EDT, a severe thunderstorm was located near Napoleon, or 
  8 miles east of Vandercook Lake, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Grass Lake...          Napoleon...            Norvell...
  Oak Point...           Michigan Center...     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4215 8432 4224 8430 4225 8413 4211 8413
TIME...MOT...LOC 1913Z 274DEG 26KT 4217 8423 

HAIL...<.75IN
WIND...60MPH
 
$$

CAS
1 follow-up statement
136 
WWUS53 KGRR 061932
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
332 PM EDT MON AUG 6 2018

MIC075-061940-
/O.CAN.KGRR.SV.W.0028.000000T0000Z-180806T1945Z/
Jackson MI-
332 PM EDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. Cloud to ground lightning 
will remain a threat behind the storm for the next 15 to 30 minutes.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.

LAT...LON 4215 8432 4224 8430 4225 8413 4211 8413
TIME...MOT...LOC 1929Z 274DEG 26KT 4216 8406 

$$

CAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:56 PM EDT, 18 minutes earlier.

Area forecast discussion, Aug 6, 2:56 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
256 PM EDT Mon Aug 6 2018

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine/Hydro

.SYNOPSIS...
Issued at 257 PM EDT Mon Aug 6 2018

Showers and thunderstorms are possible this evening, mostly south
of I-96. Otherwise it will be mostly cloudy with lows in the 60s.
With the front moving southward only slowly there is the treat of
shower or thunderstorm south of I-96 Tuesday. Wednesday should be
Partly cloudy with highs in the 80s. Another cold front may bring
a few more showers and thunderstorms Thursday. Then an upper level
system may stall southeast of Michigan over the weekend. That
could bring a few showers to areas near I-69. For the rest of this
week and into the weekend, highs will be in the lower to mid 80s
and lows mostly in the 60s.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 257 PM EDT Mon Aug 6 2018

There is the issue of the strong to severe storms moving eastward
through the I-69 area but those should be out of the area by 4 pm
or so. The next threat of strong storms will be this evening but
more an more it would seem those storms should stay south of the
area.

There is another wave on the front Tuesday. This could bring the
showers and thunderstorms back north into Southern Lower Michigan,
near I-94 so we have low chance pops for that.

Wednesday we have a surface high moving through the area so for
the most part it should be warm with highs in the lower to mid
80s.

.LONG TERM...(Thursday through Monday)
Issued at 257 PM EDT Mon Aug 6 2018

We will have a chance for afternoon showers and thunderstorms
nearly each of these days with greatest risk for these storms
being Thursday with a weak cold front coming through. Overall the
temperatures will remain a little above normal through most of
next week (yes... I mean Aug 12 through the 18th).

While the Polar Vortex largely stays fixed between northern
Greenland and Baffin's Island (northeast Canada) for the next 2
week, a strong system in the northern stream (over Alaska and the
Gulf of Alaska ) shears out a deep upper level system over the
eastern North Pacific by late in this coming weekend. That forces
the upstream ridge (causing near record heat over the western
CONUS) to shear east. A series of shortwaves tops the ridge and
tries to dig into the eastern North America trough. However the
shearing out of the system, off shore which forces the upstream
ridge east causes the upper ridge to axis to break like a ocean
wave. This in turn seems to result in a closed upper low over the
Great Lakes or just south of the Great Lakes by early in the week
of the 12th. If that is close enough to us, we could expect the
afternoon thunderstorm threat to continue though most of next week
but no important storms are expect through this entire time
frame.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 148 PM EDT Mon Aug 6 2018

An area of thunderstorms will be move east of the taf sites by 21z
then expect VFR conditions until an area of low clouds moves in
after 06z. Thunderstorms should stay south of the TAF sites this
evening.

&&

.MARINE...
Issued at 257 PM EDT Mon Aug 6 2018

At this point with the lack of any strong frontal systems or cold
or warm pushes, there is not much threat for large waves into this
weekend.

&&

.HYDROLOGY...
Issued at 257 PM EDT Mon Aug 6 2018

River levels are running around to a little below normal for the
time of year. Abnormally dry conditions continue over much of Lower
Michigan, especially in the greater Lansing region and to the east
and north. The U.S. Drought Monitor shows a moderate drought over
that area.

Showers and thunderstorms will be possible into Tuesday, bringing
locally heavy rain. Some ponding of water is possible, but the flood
potential is low.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...WDM
AVIATION...WDM
HYDROLOGY...63
MARINE...WDM
Hazardous weather outlook, Aug 6, 2:05 PM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
205 PM EDT Mon Aug 6 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-071815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
205 PM EDT Mon Aug 6 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected this afternoon over
the I-60 area. These storms may have damaging winds, large hail,
frequent cloud to ground lighting and a brief, weak tornado is
not out of the question. Also expect locally heavy rain that may
cause flooding of underpasses and low lying areas.

A few thunderstorms are possible this evening near and south of
I-94, some of these storms could have gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are possible south of Interstate 96 on
Tuesday. A few of these could contain gusty winds and frequent
lightning along with locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ844>849-071815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
205 PM EDT Mon Aug 6 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms early this evening, mostly south of
Holland, large waves and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms may pose a risk to mariners Tuesday and
again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

wdm

In the hours before

Special weather statement, Aug 6, 9:28 AM EDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
928 AM EDT Mon Aug 6 2018

MIZ056>059-064>067-071>074-061530-
Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-
Kalamazoo-Calhoun-Jackson-
928 AM EDT Mon Aug 6 2018

...SIGNIFICANT WEATHER ADVISORY...

At 920 AM EDT, thunderstorms stretched from Lansing to Marshall.
These storms were tracking northeast at 35 mph. They contain frequent
lightning, gusty winds and locally heavy rainfall. Isolated stronger
thunderstorms in this area will also be capable of producing hail up
to the size of dimes. Locations along Interstate 69 between Tekonsha
and Marshall and along Interstate 94 between Marshall and Jackson
will be impacted by the stronger storms. These storms will continue
tracking east through 1100 am.

Scattered showers and thunderstorms were also along the Lake Michigan
shore from Holland to South Haven. This area of precipitation will
affect the Grand Haven...Holland...Saugatuck and South Haven areas
through 1100 am. Locally gusty winds to around 30 mph, frequent
lightning and brief heavy rainfall rates that may top a half inch per
hour may accompany the strongest storms...especially along Interstate
196 near South Haven. Isolated stronger storms could produce pea
sized hail.

MWS
Local storm report, Aug 6, 11:01 AM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1101 AM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       4 SE GLENN              42.48N 86.17W
08/06/2018  M0.50 INCH       ALLEGAN            MI   PUBLIC

&&

WDM
Local storm report, Aug 6, 12:56 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1256 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY RAIN       4 S PORT SHELDON        42.85N 86.20W
08/06/2018  E1.03 INCH       OTTAWA             MI   MESONET

            THE RAIN STARTED AROUND 5:05 AM, THEN
            BETWEEN 6:45 AM AND 7:00 AM THERE WAS 0.39
            INCHES. BY 9:20 AM ANOTHER .51 INCHES FELL
            BRINGING THE TOTAL TO 0.90 INCHES. YET
            ANOTHER SHOWER BETWEEN 11:45 AM AND 12:15 AM
            BROUGHT THE OTHER 0.13 INCHES OF RAIN.

&&

WDM
Local storm report, Aug 6, 12:57 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1257 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY RAIN       4 S PORT SHELDON        42.85N 86.20W
08/06/2018  E1.03 INCH       OTTAWA             MI   MESONET

            THE RAIN STARTED AROUND 5:05 AM, THEN
            BETWEEN 6:45 AM AND 7:00 AM THERE WAS 0.39
            INCHES. BY 9:20 AM ANOTHER .51 INCHES FELL
            BRINGING THE TOTAL TO 0.90 INCHES. YET
            ANOTHER SHOWER BETWEEN 11:45 AM AND 12:15 AM
            BROUGHT THE OTHER 0.13 INCHES OF RAIN.

&&
Special weather statement, Aug 6, 1:03 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
103 PM EDT MON AUG 6 2018

MIZ072-073-061800-
Kalamazoo MI-Calhoun MI-
103 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY...

At 102 PM EDT, Doppler radar was tracking strengthening
thunderstorms along a line extending from Augusta to Schoolcraft.
Movement was east at 30 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with these storms.

Locations impacted include...
Portage...             Albion...              Marshall...
Battle Creek...        Vicksburg...           Galesburg...
Union City...          Schoolcraft...         Climax...
Burlington...          Level Park-Oak Park... Brownlee Park...
Fulton...              Marengo...             Athens...
Augusta...             Tekonsha...            Pine Creek...
Bedford...             Ceresco...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4207 8567 4242 8529 4242 8472 4229 8472
      4207 8500
TIME...MOT...LOC 1702Z 275DEG 26KT 4233 8531 4211 8560

CAS
Local storm report, Aug 6, 3:01 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
301 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HEAVY RAIN       OSHTEMO                 42.26N 85.68W
08/06/2018  M1.00 INCH       KALAMAZOO          MI   TRAINED SPOTTER

            TOTAL RAINFALL SINCE MIDNIGHT REPORTED.

&&

63

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:03 PM EDTSpecial Weather StatementGRRCalhoun57 min
Aug 6, 1:26 PM EDTSevere Thunderstorm WarningGRRCalhoun64 min
Aug 6, 1:36 PM EDTSevere Thunderstorm WarningGRREaton39 min
Aug 6, 2:02 PM EDTSevere Thunderstorm WarningGRRCalhoun43 min
Aug 6, 2:12 PM EDTSevere Thunderstorm WarningGRRJackson63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.